Tennessee, 2015Damaging Wind in Tennessee, July 11, 2015
July 11, 2015 · NWS MRX · 1 event in 1 county or zone
A few severe thunderstorms formed in the heat of the afternoon along a cool front which slipped slowly south into Southeast Tennessee and Southwest North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms formed in the heat of the afternoon along a cool front which slipped slowly south into Southeast Tennessee and Southwest North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 11, 2:17 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 11, 2:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT SAT JUL 11 2015
.SHORT TERM...(TONIGHT THROUGH MONDAY)...THE WEAK FRONTAL BOUNDARY
APPEARS TO STILL BE DRAPED IN SOME FASHION ACROSS OUR FORECAST AREA
THIS AFTERNOON...AS EVIDENCED BY POCKETS OF MOISTURE CONVERGENCE
ESPECIALLY OVER SE TN. 1/4 INCH HAIL REPORTED IN HAMILTON COUNTY
AND HEAVY RAIN OF AROUND 1.25 INCHES IN LESS THAN 30 MINUTES IN
BRADLEY COUNTY. BEEFED POPS UP A BIT OVER FAR SE TN...AND ADDED
SLIGHT CHANCE POPS FURTHER NORTH WITH LATE AFTERNOON PERIOD IN
ZFPMRX PRODUCT. OTHERWISE...DON'T EXPECT ANY SHOWERS OR STORMS TO
LINGER MUCH AFTER 03Z TO 04Z...SO DROPPED POPS FOR ALL BUT OUR
EXTREME NW COUNTIES LATE TONIGHT. LIKED THE IDEA OF PATCHY FOG LATE
TONIGHT GIVEN DECREASING CLOUDS AND LIGHT WINDS.
NOT REALLY MANY CHANGES MADE FOR SUNDAY THROUGH MONDAY. CONVECTIVE
DEVELOPMENT LOOKS QUITE LIKELY OVER THE MID-MS AND OHIO VALLEY
REGIONS...WITH ORGANIZED CLUSTERS TRACKING SE IN THE NW FLOW ALOFT.
NOT SURE WHY MOS POPS WERE MOSTLY 40 PERCENT OR LESS ON MONDAY...
SO I KEPT LIKELY POPS FOR SW VA/NE TN AND CENTRAL SECTIONS OF E TN
FOR NOW. A FEW STRONG TO SEVERE STORMS DO LOOK POSSIBLE AS EARLY AS
MONDAY AFTERNOON...THEN MORE LIKELY MONDAY NIGHT.
FOLLOWED THE SIMILAR GFS/NAM MOS TEMPS TONIGHT THROUGH SUNDAY NIGHT
BUT HIGHER POPS ON MONDAY FAVORED GOING WITH OR BELOW THE COOLER
GFS MOS MAXES.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY NIGHT)...AN EASTERN U.S.
UPPER TROUGH WILL BE IN THE PROCESS OF DEEPENING AT THE BEGINNING OF
THE EXTENDED FORECAST AS TWO RELATIVELY STRONG SHORT WAVELENGTH
SYSTEMS BUILD SOUTHEAST FROM THE GREAT LAKES THROUGH THE SOUTHERN
APPALACHIANS. EACH THUNDERSTORM COMPLEX WILL BE BUILDING INTO A
MODERATELY UNSTABLE AIRMASS ACROSS THE SOUTHEAST STATES. SHEAR AND
CAPE SHOULD BE SUFFICIENT FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS DURING THE PERIOD MONDAY NIGHT THROUGH TUESDAY NIGHT.
FOLLOWING THIS ACTIVE PERIOD...MODEL FORECASTS INDICATE THAT UPPER
HEIGHTS BEGIN BUILDING BACK ACROSS THE SOUTHEASTERN U.S. AS THIS
OCCURS THE PROBABILITY OF CONVECTION WILL DECREASE WITH DEVELOPMENT
LIMITED MAINLY TO THE HIGHER TERRAIN FEATURES. EVER SO SLIGHTLY
COOLER MAX TEMPERATURES DURING THE ACTIVE CONVECTIVE PERIOD TUESDAY
AND WEDNESDAY WILL CLIMB BACK INTO THE LOWER AND MIDDLE 90S BY THE
END OF THE WEEK AS THE UPPER HIGH RETURNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 93 74 93 / 20 30 20 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 89 71 88 / 20 40 30 40
OAK RIDGE, TN 71 89 71 88 / 10 40 30 40
TRI CITIES AIRPORT, TN 66 85 68 84 / 20 40 40 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG
Hazardous weather outlook, Jul 11, 2:28 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT SAT JUL 11 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
328 PM EDT SAT JUL 11 2015 /228 PM CDT SAT JUL 11 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE FROM LATE AFTERNOON
THROUGH EARLY EVENING...MAINLY SOUTH OF I-40. THE MAIN THREAT FROM
THE STRONGEST STORMS WOULD BE LOCALLY HEAVY RAIN IN EXCESS OF ONE
INCH PER HOUR...BUT HAIL OF 1/4 TO 1/2 INCH DIAMETER IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A COMPLEX OF SEVERE THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON
THROUGH TUESDAY MORNING...AS A COLD FRONT DROPS SOUTH INTO THE
REGION FROM KENTUCKY. SPECIFICS REGARDING EXACT TIMING AND HOW
WIDESPREAD THE SEVERE RISK WILL BE IS STILL UNCERTAIN AT THIS TIME.
HOWEVER...THE PRIMARY THREATS WITH THIS ACTIVITY WILL BE DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. ADDITIONALLY...A
AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED DURING THE MONDAY AFTERNOON TO EARLY
TUESDAY MORNING TIME-FRAME.
TG
In the hours before
Special weather statement, Jul 11, 1:27 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT SAT JUL 11 2015
TNZ099-100-111930-
BRADLEY TN-HAMILTON TN-
227 PM EDT SAT JUL 11 2015
SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...AND HAMILTON COUNTIES
UNTIL 330 PM EDT...
AT 225 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKESITE...OR 13 MILES WEST OF CLEVELAND...MOVING SOUTHEAST AT 15
MPH. OTHER STRONG STORMS WITH LOCALLY HEAVY RAINS WERE ALSO DETECTED
ACROSS PARTS OF HAMILTON AND BRADLEY COUNTIES.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...CLEVELAND...SODDY-DAISY...SIGNAL MOUNTAIN...WALDEN...
LAKESITE...CHARLESTON...RIDGESIDE...HARRISON...EAST CLEVELAND...
WILDWOOD LAKE...FAIRMOUNT...SOUTH CLEVELAND...RED BANK...
COLLEGEDALE...CALHOUN...OOLTEWAH...FLINT SPRINGS...TASSO AND EAST
BRAINERD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3498 8548 3507 8536 3511 8539 3515 8539
3545 8517 3546 8511 3543 8510 3542 8503
3538 8503 3536 8497 3529 8495 3536 8487
3530 8474 3529 8472 3528 8475 3525 8473
3525 8470 3524 8471 3517 8470 3499 8478
TIME...MOT...LOC 1825Z 295DEG 13KT 3523 8510
TGSpecial weather statement, Jul 11, 3:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT SAT JUL 11 2015
TNZ071-072-086-087-112145-
BLOUNT SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN-NW BLOUNT TN-
NORTHWEST MONROE TN-
454 PM EDT SAT JUL 11 2015
SIGNIFICANT WEATHER ADVISORY FOR BLOUNT SMOKY MOUNTAINS...SOUTHEAST
MONROE...NW BLOUNT...AND NORTHWEST MONROE COUNTIES UNTIL 545 PM
EDT...
AT 453 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF MARYVILLE...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VONORE...TALASSEE...CITICO BEACH AND HAPPY VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3560 8423 3562 8420 3561 8419 3562 8416
3565 8413 3566 8413 3571 8405 3556 8377
3552 8383 3552 8388 3547 8392 3545 8397
3541 8402 3539 8401
TIME...MOT...LOC 2053Z 313DEG 17KT 3560 8407Thunderstorm Wind, Monroe
- When
- July 11, 4:00 PM EST
- Where
- Monroe County, 1 mi S of Sweetwater
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.586, -84.470
Several trees were downed between Sweetwater and Madisonville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Missouri, July 11 to 12, 20152 deaths · 3 events
- Rip Current in Puerto Rico, July 11, 20151 death · 1 event
- Coastal Flood in Guam, July 11 to 14, 2015$1.0 million · 1 event
- Tornado and Flash Flooding in Illinois, July 11 to 12, 2015$319,000 · EF0 · 11 events
- Flash Flood and Hail in New Mexico, July 11, 2015$50,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Florida, July 11, 2015$3,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 11, 2015$3,000 · 1.75 in hail · 7 events
- Tornado and Hail in North Dakota, July 11 to 12, 2015EF0 · 7 events
- Flash Flooding and Damaging Winds in Illinois, July 11, 201561 kt wind · 5 events
- Flooding and Heavy Rain in Virginia, July 11, 20154 events
- Flash Flooding and Damaging Winds in Illinois, July 11 to 12, 201556 kt wind · 4 events
- Flooding and Heavy Rain in North Carolina, July 11, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581836.